Hail, Johnson
- When
- August 12, 4:09 PM CST to 4:11 PM CST
- Where
- Johnson County, 2.14 mi SSW of Lackmans
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.900, -94.780
After an initial round of thunderstorms formed and moved out of the area, a second round of thunderstorms formed in the late afternoon to evening that produced some severe hail, that got up to around an inch, with some isolated golfball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
After an initial round of thunderstorms formed and moved out of the area, a second round of thunderstorms formed in the late afternoon to evening that produced some severe hail, that got up to around an inch, with some isolated golfball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 3:41 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
441 PM CDT Thu Aug 12 2021
.Discussion...
Issued at 440 PM CDT THU AUG 12 2021
Thunderstorms are ongoing from Moberly west through Leavenworth
along an outflow boundary. Several of these storms have been
severe, producing wind gusts up to 60 mph and hail up to quarter
size. Flash flooding has also been a concern, especially across
northeastern Missouri. These storms will continue to move to the
southeast over the next few hours. An additional round of showers
and thunderstorms are expected to redevelop later this evening and
into the overnight period as the cold front finally makes its way
southward. These storms will also pose a threat for wind gusts up
to 60 mph, small hail, moderate to heavy rainfall, and frequent
lightning.
A few showers may linger through mid Friday morning, with all
activity moved out by noon. With the cold front to our south, high
temperatures are only expected to reach the mid 80s tomorrow. The
cold front pushes further south into the southeastern US by
Saturday with mid level troughing remaining overhead. This will
keep highs in the mid 80s and dewpoints moderated through Monday.
Warmer and more humid conditions look to return by mid week.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 112 AM CDT THU AUG 12 2021
Showers and thunderstorms are ongoing along a corridor from
northeast Missouri to northeastern Kansas. This activity should
only impact STJ through the next several hours. However, as the
front progresses southward this evening, convection should shift
southward with it. Thunderstorms should impact all terminals
between roughly 2z and 8z tonight before finally moving off to the
south. Brief periods of strong wind gusts, moderate to heavy
rain, and reduced visibilities will all be possible during this
time. Otherwise, VFR conditions are expected to prevail with winds
shifting to east northeasterly by late tonight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.
Excessive Heat Warning until 8 PM CDT this evening for
KSZ103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ001>004-011>013-
020>022-030>033-038>040-043>046-053-054.
Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
029-037.
Flash Flood Watch through Friday morning for MOZ007-008.
&&
Discussion...BMW
Aviation...BMWHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 519 AM CDT Thu Aug 12 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 519 AM CDT Thu Aug 12 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few showers and storms are possible early this morning. The Excessive Heat Warning for area surrounding the KC Metro and the Heat Advisory for everywhere else is in effect until 8pm tonight due to morning temps in the upper 70s, lower 80s and ongoing heat with indices around 105-110 degree F. Another chance for storms is tonight after 4-5pm. Strong, damaging wind and frequent lightning are the main concern with these developing storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cool-down is expected by Friday with max temps in the 80s and heat indices following closely behind. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 PM CDT Thu Aug 12 2021
MOZ007-008-121915-
Schuyler MO-Putnam MO-
145 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of eastern Putnam and
Schuyler Counties through 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, moving east at 120 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lancaster, Queen City, Greentop, Downing, Glenwood, Worthington and
Livonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9235 4034 9264 4039 9285 4059 9284
4060 9235
TIME...MOT...LOC 1844Z 274DEG 103KT 4047 9217
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HBSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu Aug 12 2021
MOZ013-014-022>024-121945-
Daviess MO-De Kalb MO-Livingston MO-Linn MO-Caldwell MO-
216 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of southern Daviess,
Linn, Caldwell, southeastern DeKalb and Livingston Counties through
245 PM CDT...
At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Galt to near Cameron. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cameron, Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo,
Meadville, Breckenridge, Kingston, Laclede, Linneus, Wheeling, Utica,
Cowgill, Kidder, Chula, Purdin, Ludlow and Mooresville.
This includes Interstate 35 in Missouri between mile markers 54 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 9309 3970 9326 3967 9329 3961 9367
3961 9375 3959 9376 3952 9417 3953 9419
3974 9421 3975 9423 3983 9424 3998 9305
3973 9292
TIME...MOT...LOC 1916Z 278DEG 24KT 4002 9340 3976 9419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG CHILLICOTHE 39.80N 93.55W
08/12/2021 LIVINGSTON MO PUBLIC
4 TO 6 INCH DIAMETER LIMBS DOWN WITH REPORTS
OF SOME POWER OUTAGES.
&&
PPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 NNW AVALON 39.69N 93.46W
08/12/2021 E1.00 INCH LIVINGSTON MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL PLATTE CITY 39.37N 94.78W
08/12/2021 E1.00 INCH PLATTE MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 3 SSE BLUE SPRINGS 38.98N 94.27W
08/12/2021 JACKSON MO STORM CHASER
FENCE DESTROYED, TREE LIMBS DOWNED, AND BBQ
GRILL THROWN A FEW YARDS DOWN DUE TO STRONG
WIND GUSTS.
&&
BMWThe Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
11 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
ASOS site at KOJC recorded a 58 mph wind gust.
Santa Fe and Lindenwood Streets were flooded due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981355, 981356, 981357, 981358, 981359, 981367, 981360, 981361, 981362, 981363, 981364, 981365, 981354.